Arkansas, 2011

Tornadoes and Flood in Arkansas, May 24 to 26, 2011

May 24 to 26, 2011 · NWS LZK · 42 events in 17 counties and zones

Thunderstorms developed ahead of a cold front to the west of Arkansas on the evening of the 24th, entered western Arkansas during the late evening hours, and continued into the wee hours of the 25th. Severe weather, including two killer tornadoes, occurred in western Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
15
Property damage
$19 million
Crop damage
None recorded
Events
42

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Thunderstorms developed ahead of a cold front to the west of Arkansas on the evening of the 24th, entered western Arkansas during the late evening hours, and continued into the wee hours of the 25th. Severe weather, including two killer tornadoes, occurred in western Arkansas. After a lull in activity during the morning of the 25th, some severe weather redeveloped farther to the east in the state during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 24, 8:45 AM CST, 15 minutes earlier.

Area forecast discussion, May 24, 8:45 AM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
945 AM CDT TUE MAY 24 2011

.UPDATE...

JUST A QUICK MORNING UPDATE TO ADJUST A FEW THINGS SUCH AS SKY
COVER...TEMPS AND POP GRIDS. SKIES WERE MOSTLY CLEAR ACROSS THE
STATE THIS MORNING WITH SOME STRATUS DEVELOPING ALONG A BOUNDARY
FROM MEMPHIS TO MENA. EXPECT PARTLY CLOUDY SKIES ACROSS MUCH OF
ARKANSAS BY THIS AFTERNOON. GIVEN THE STATE OF THE CLOUD COVER
THIS MORNING...HAVE REMOVED ALL MENTION OF PRECIP UNTIL ROUGHLY
11AM. RAPID REFRESH RUC MODEL OUTPUT SHOWS THE POTENTIAL FOR SOME
ISOLATED SHOWER DEVELOPMENT BY MIDDAY ALONG AND NORTH OF THE
AFOREMENTIONED BOUNDARY...AND HAVE 20-30 PERCENT POPS IN THE NRN
HALF OF THE CWA TO ACCOUNT FOR THAT AFTER 16-17Z.

&&

PREV DISCUSSION... /ISSUED 336 AM CDT TUE MAY 24 2011/

SHORT TERM...TODAY THROUGH FRIDAY
STORM COMPLEX CONTINUES TO PROPAGATE SOUTHEASTWARD ALONG A MESOSCALE
BOUNDARY INTO THE EASTERN PORTION OF THE FORECAST AREA EARLY THIS
MORNING. THUNDERSTORM COVERAGE HAS DIMINISHED IN INTENSITY AS
OUTFLOW IS GETTING AHEAD OF THE MAIN SYSTEM. EXPECT THIS TREND TO
CONTINUE INTO THE EARLY MORNING HOURS...WITH THE SYSTEM DIMINISHING
TOWARD DAWN.

FOR MUCH OF THE DAY...THE AREA SHOULD SEE A BIT OF A LULL...WITH
ONLY ISOLATED OR WIDELY SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE
IN THE WARM SECTOR OF THE SYSTEM THAT CONTINUES TO BE STALLED TO THE
WEST OF ARKANSAS. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL DEVELOP
LATE THIS AFTERNOON OVER OKLAHOMA...AND WILL SPREAD INTO ARKANSAS
TONIGHT. SEVERE STORMS ARE POSSIBLE YET AGAIN. THE MOST LIKELY AREA
TO SEE SEVERE STORMS WOULD TEND TO BE NORTH OF ARKADELPHIA TO
CLARENDON...AND BETWEEN 00Z AND 09Z.

ONCE THAT ROUND DIMINISHES...THERE SHOULD BE A BRIEF BREAK IN THE
MORNING WEDNESDAY. BY THE AFTERNOON...AN UPPER LOW IS EXPECTED TO
DROP DOWN TOWARD SOUTHERN MISSOURI...WHICH WILL GIVE THE STALLED
SYSTEM TO THE WEST SOME MOMENTUM. SHOWERS AND THUNDERSTORMS WILL
DEVELOP ALONG AND AHEAD OF THE FRONT DURING THE AFTERNOON AND MOVE
ACROSS THE FORECAST AREA WEDNESDAY NIGHT AND EARLY THURSDAY MORNING.

SEVERE STORMS WILL AGAIN BE POSSIBLE...WITH LARGE HAIL AND DAMAGING
WINDS THE PRIMARY CONCERN. TORNADOES ARE ALSO POSSIBLE...ESPECIALLY
IN AREAS EAST OF ARKADELPHIA TO MOUNTAIN HOME.

THE FRONT IS EXPECTED TO CLEAR THE REGION SOME TIME LATE WEDNESDAY
NIGHT OR EARLY THURSDAY MORNING. HOWEVER...THERE WILL BE SOME
LINGERING SHOWERS AND THUNDERSTORMS BEHIND IT AS THE UPPER LOW
PASSES ACROSS SOUTHERN MISSOURI. PRECIPITATION WILL DIMINISH ON
THURSDAY EVENING AS THE LOW PUSHES INTO THE OHIO VALLEY AND SURFACE
HIGH PRESSURE MOVES IN BEHIND IT.

THE UPPER LOW IS EXPECTED TO RAPIDLY HEAD NORTHEAST ON FRIDAY...THUS
NORTHWEST FLOW ALOFT WILL BE BRIEF...WHICH WILL PRECLUDE A
SIGNIFICANT COOLDOWN IN TEMPERATURES. THE FLOW WILL FLATTEN OUT...WITH
ANOTHER SYSTEM APPROACHING THE REGION FROM THE NORTHWEST. THIS WILL
BRING RAIN CHANCES BACK INTO THE FORECAST...MAINLY ACROSS THE WEST
AND NORTHWEST BY LATE IN THE DAY FRIDAY.

DUE TO THE AMOUNT OF MOISTURE PRESENT IN THE ATMOSPHERE...HEAVY
RAINFALL WILL REMAIN A CONCERN WITH ANY STRONGER STORM CELLS THAT
DEVELOP OVER THE NEXT FEW DAYS. THOUGH AVERAGE RAINFALL WILL BE
LESS...THERE COULD BE LOCALIZED AREAS OF ONE TO THREE INCHES OF
RAIN...PARTICULARLY ACROSS THE NORTHERN HALF OF THE AREA. WITH THE
AFOREMENTIONED AREA RECEIVING HEAVY RAINFALL IN THE LAST FEW DAYS
ALREADY...IT WILL NOT TAKE MUCH ADDITIONAL RAIN TO CAUSE ANY
FLOODING PROBLEMS. SO...WE WILL ALLOW THE WATCH TO CONTINUE THROUGH
WEDNESDAY MORNING.

PRESSURE GRADIENT WILL REMAIN ELEVATED OVER THE NEXT FEW DAYS...
PARTICULARLY DURING THE DAYTIME HOURS. SUSTAINED WINDS WILL BE BELOW
LAKE WIND ADVISORY CRITERIA TODAY...BUT WILL MENTION SOME GUSTS TO
25 MPH IN THE FORECAST. TOMORROW WILL LIKELY BE A DIFFERENT STORY AS
THE FRONT APPROACHES...WITH 15 TO 25 MPH WINDS COMMON...AND SOME
GUSTS APPROACHING 35 MPH.

AS HAS BEEN THE CASE THE LAST FEW DAYS...TEMPERATURES WILL BE DEPENDENT
ON CLOUD COVER AND RAINFALL...SO APPROACH THE NUMBERS WITH CAUTION.

LONG TERM...FRIDAY NIGHT THROUGH MONDAY
AN UPPER LOW PRESSURE SYSTEM WILL BE IN THE UPPER MIDWEST TO BEGIN
THE PERIOD WITH ZONAL FLOW OVER ARKANSAS. THIS UPPER LOW QUICKLY
MOVES TO THE EASTERN GREAT LAKES BY SUNDAY AND AN UPPER RIDGE BUILDS
OVER THE SOUTHEAST U.S. SOUTHWEST FLOW RETURNS TO ARKANSAS. THE
UPPER RIDGE EXPANDS OVER THE EASTERN U.S. MONDAY AND TUESDAY.

MODELS ARE IN GOOD AGREEMENT IN THE LONG TERM. A WEAK SHORT WAVE
MOVES THROUGH ARKANSAS SATURDAY WITH LITTLE MOISTURE TO WORK WITH.
WILL INCLUDE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE
AREA FOR SATURDAY. HOWEVER...FROM SATURDAY NIGHT THROUGH THE END OF
THE PERIOD TUESDAY...HIGH PRESSURE BUILDS OVER THE AREA...INCREASING
SUBSIDENCE. THIS WILL RESULT IN A WARMING TREND. SUMMERLIKE
TEMPERATURES WILL BE COMMON WITH HIGHS IN THE 80S AND 90S.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     83  68  80  61 /  30  50  50  60
CAMDEN AR         92  72  88  64 /  10  40  50  60
HARRISON AR       81  66  80  57 /  30  60  40  50
HOT SPRINGS AR    87  72  85  65 /  10  40  50  50
LITTLE ROCK   AR  87  70  86  65 /  20  40  50  60
MONTICELLO AR     91  71  89  68 /  10  40  50  70
MOUNT IDA AR      85  72  82  61 /  10  40  40  40
MOUNTAIN HOME AR  82  67  79  57 /  30  60  50  50
NEWPORT AR        84  69  82  63 /  30  40  50  60
PINE BLUFF AR     89  71  89  67 /  10  40  50  60
RUSSELLVILLE AR   85  69  83  62 /  30  50  40  50
SEARCY AR         84  68  83  64 /  20  40  50  60
STUTTGART AR      88  70  88  66 /  20  40  50  60
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR BAXTER-BOONE-
CLEBURNE-CONWAY-FAULKNER-FULTON-INDEPENDENCE-IZARD-JACKSON-
JOHNSON-LOGAN-MARION-NEWTON-PERRY-POPE-SCOTT-SEARCY-SHARP-STONE-
VAN BUREN-WHITE-WOODRUFF-YELL.

&&

64
Hazardous weather outlook, May 24, 4:00 AM CST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT TUE MAY 24 2011

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-251000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT TUE MAY 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS AGAIN A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND
TONIGHT ACROSS MOST OF ARKANSAS. A MODERATE RISK AREA INCLUDES A
PORTION OF WESTERN ARKANSAS.

AN UPPER LOW PRESSURE SYSTEM WILL MOVE INTO THE PLAINS TODAY AND
THIS WILL BRING ABOUT MORE WIDESPREAD THUNDERSTORMS. STRONG
THUNDERSTORMS WILL BE POSSIBLE ACROSS MAINLY CENTRAL AND NORTHERN
ARKANSAS THIS AFTERNOON AND TONIGHT. THESE STORMS WILL BE CAPABLE OF
PRODUCING VERY LARGE HAIL AND DAMAGING WINDS. A FEW STRONG TORNADOES
ARE ALSO EXPECTED.

IN ADDITION...ANY THUNDERSTORM THAT DEVELOPS COULD PRODUCE LOCALLY
HEAVY RAINFALL. A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH
WEDNESDAY MORNING FOR THE NORTHERN HALF OF ARKANSAS.

RIVER FLOODING CONTINUES ACROSS EASTERN ARKANSAS. WHILE MOST RIVERS
HAVE CRESTED...SOME ARE RISING AGAIN...AND THE WATER WILL BE VERY
SLOW TO RECEDE. A FEW ROADS IN EASTERN SECTIONS OF THE STATE REMAIN
CLOSED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERE STORMS WILL BE POSSIBLE ONCE AGAIN ON WEDNESDAY ACROSS MUCH
OF ARKANSAS. THIS IS DUE TO A STALLED FRONT TO THE NORTH AND WEST OF
ARKANSAS. STORM SYSTEMS FROM THE SOUTHWEST WILL INTERACT WITH THE
FRONT. A MODERATE RISK OF SEVERE THUNDERSTORMS IS OVER THE EASTERN
HALF OF THE STATE...WITH A SLIGHT RISK OVER THE REST OF THE STATE.
WIDESPREAD SEVERE WEATHER IS EXPECTED WEDNESDAY AND WEDNESDAY NIGHT.

ONE TO THREE INCH RAINFALL AMOUNTS ARE POSSIBLE IN THE NORTHERN AND
CENTRAL COUNTIES NEAREST THE FRONT. THIS COULD LEAD TO RISES ON AREA
RIVERS...BUT NOT TO THE LEVELS REACHED EARLIER THIS MONTH. A FLASH
FLOOD WATCH REMAINS IN EFFECT FOR NORTHERN ARKANSAS THROUGH
WEDNESDAY MORNING.

IT APPEARS THE FRONT WILL FINALLY GAIN SOME MOMENTUM AND MOVE TO THE
SOUTHEAST WEDNESDAY NIGHT. ANOTHER ROUND OF SEVERE WEATHER AND HEAVY
RAIN IS POSSIBLE ALONG THE FRONT INTO EARLY THURSDAY MORNING. IT
APPEARS FRIDAY AND MOST OF THE UPCOMING HOLIDAY WEEKEND WILL BE DRY
AND WARM AS HIGH PRESSURE SETTLES OVER THE AREA.

RIVER FLOODING WILL REMAIN AN ISSUE ACROSS EASTERN ARKANSAS FOR THE
NEXT SEVERAL DAYS.

STAY TUNED TO LATER FORECASTS. INDIVIDUALS ARE ENCOURAGED TO MONITOR
NATIONAL WEATHER SERVICE FORECASTS FOR THE LATEST ON RIVER LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED LATE THIS AFTERNOON AND EVENING.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

51

The radar

The Western Arkansas radar (KSRX), 128 km away, was scanning. The volume nearest the first event began at 14:59 UTC.

Open the radar archive at this moment

Event by event

23 hail, 7 tornado, 6 thunderstorm wind, 5 funnel cloud, 1 flood. Local standard time, as filed.

Flood, Newton

When
May 24, 9:00 AM CST to May 26, 12:00 PM CST
Where
Newton County, 0.55 mi NNE of George to 1.66 mi NW of Vendor
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Park/Forest Service
Coordinates
36.078, -93.327

Heavy rain produced flooding along the Buffalo National River. A 21 year-old man swimming in the river at Blue Hole (between Hasty and Piercetown) drowned on the evening of the 24th. He had swum across the river and was swimming back across when the current carried him away. His body was recovered five days later.

Tornado, Logan

When
May 24, 10:56 PM CST to 10:57 PM CST
Where
Logan County, 2.17 mi WNW of Ratcliff to 1.86 mi NW of Ratcliff
Rating
EF1
Path length
1.06 mi
Path width
600 yd
Continued into
Franklin, Ar (TSA)
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
35.307, -93.918

This is the second segment of a six-segment tornado. (The first, third, and fifth segments occurred in Franklin County in the Tulsa County Warning Area.) The tornado moved out of Franklin County east-northeast of Branch and entered Logan County 2.17 miles west-northwest of Ratcliff. The tornado clipped a small corner of Logan County, snapping and uprooting trees. The tornado then exited Logan County 1.86 miles northwest of Ratcliff and moved back into Franklin County south-southeast of Peter Pender.

Tornado, Logan

When
May 24, 11:06 PM CST to 11:07 PM CST
Where
Logan County, 2.05 mi NW of Roseville to 2.06 mi NNW of Roseville
Rating
EF2
Path length
0.81 mi
Path width
2,200 yd
Continued into
Franklin, Ar (TSA)
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
35.399, -93.808

This is the fourth segment of a six-segment tornado. (The first, third, and fifth segments occurred in Franklin County in the Tulsa County Warning Area.) The tornado moved out of Franklin County west of Denning and entered Logan County 2.05 miles northwest of Roseville. The tornado clipped a small piece of Logan County, snapping and uprooting trees. The tornado then exited Logan County 2.06 miles north-northwest of Roseville and moved back into Franklin County north-northeast of Denning.

Tornado, Johnson

When
May 24, 11:15 PM CST to 11:50 PM CST
Where
Johnson County, 2.77 mi NW of Coal Hill to 1.82 mi ESE of Rosetta
Rating
EF2
Path length
27.14 mi
Path width
1,615 yd
Deaths
1 direct, 0 indirect
Injuries
11 direct, 0 indirect
Property damage
$5.5 million
Reported by
NWS Storm Survey
Coordinates
35.456, -93.707

This is the sixth and final segment of a six-segment tornado. (The first, third, and fifth segments occurred in Franklin County in the Tulsa County Warning Area.) The tornado moved out of Franklin County north of Alix and entered Johnson County northwest of Coal Hill. In Johnson County, the tornado first moved through the Centerpoint community, knocking down trees in the cemetery and badly damaging several residences. The tornado next moved on to the Bethlehem community, where several mobile homes were destroyed and some additional residences were damaged. A 31 year-old woman in one of the mobile homes was killed and approximately 11 other people were injured. The tornado next moved on to Harmony, damaging additional residences, barns, chicken houses, and outbuildings, before continuing into the Ozark National Forest. Damage also occurred near Ozone before the tornado lifted farther to the northeast in the forest. Altogether, at least 65 residences were damaged or destroyed in Johnson County.

Hail, Johnson

When
May 24, 11:20 PM CST
Where
Johnson County, 1.38 mi S of Center Pt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.480, -93.670

Tornado, Johnson

When
May 24, 11:25 PM CST to 11:52 PM CST
Where
Johnson County, 0.76 mi SW of New Spadra to 2.83 mi SSE of Dillen
Rating
EF3
Path length
26.28 mi
Path width
1,430 yd
Continued into
Pope, Ar (LZK)
Deaths
1 direct, 0 indirect
Injuries
4 direct, 0 indirect
Property damage
$13 million
Reported by
NWS Storm Survey
Coordinates
35.423, -93.530

This tornado moved through Clarksville, causing extensive damage at the country club and to businesses and residences on the south and east sides of town. Initially, the entire city of Clarksville was without electricity. About 70% of electric customers had power restored by the end of the day on the 25th, but the hardest-hit areas lacked power for a week. In Clarksville, the tornado took a similar path to that of a tornado which occurred on April 7, 1980. After leaving Clarksville, the tornado moved off to the northeast passing between Strawberry and Chronister Store. A 65 year-old man was killed in the area of the Strawberry community when the tornado destroyed a small house on a goat farm. Altogether, at least 150 residences in Johnson County were damaged or destroyed. The tornado continued moving to the northeast, moving into the Ozark National Forest. Many trees were blown down, blocking roads in the forest. The tornado exited Johnson County south-southeast of Dillen and entered Pope County south-southwest of Bertha.

Tornado, Pope

When
May 24, 11:52 PM CST to 11:57 PM CST
Where
Pope County, 4.56 mi SSW of Bertha to 2.64 mi S of Bertha
Rating
EF1
Path length
2.73 mi
Path width
350 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
35.661, -93.165

This tornado moved out of Johnson County south-southeast of Dillen and entered Pope County south-southwest of Bertha. The track of the tornado in Pope County was within the Ozark National Forest, where many trees were blown down.

Thunderstorm Wind, Izard

When
May 25, 1:06 PM CST
Where
Izard County, 0.56 mi W of Horseshoe Bend
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
36.220, -91.740

Two power poles were snapped just outside Horseshoe Bend along Arkansas Highway 289.

Hail, Baxter

When
May 25, 2:05 PM CST
Where
Baxter County, 1.81 mi WSW of Berry
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.140, -92.250

Hail, Pulaski

When
May 25, 2:18 PM CST
Where
Pulaski County, 1.59 mi ESE of Shady Grove
Measured
1 in hail
Reported by
Public
Coordinates
34.764, -92.443

Quarter size hail fell at the Villages of Wellington in west Little Rock.

Hail, Pulaski

When
May 25, 2:28 PM CST
Where
Pulaski County, 0.89 mi SE of Warsaw
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
34.940, -92.140

Funnel Cloud, Pulaski

When
May 25, 2:30 PM CST
Where
Pulaski County, 1.54 mi ENE of Tates Mill
Reported by
Law Enforcement
Coordinates
34.978, -92.145

Hail, Pulaski

When
May 25, 2:30 PM CST
Where
Pulaski County, 0.56 mi WNW of (Ork)no Little Rock Arpt
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
34.834, -92.259

Hail fell at the National Weather Service office at the North Little Rock Airport.

Hail, Saline

When
May 25, 2:30 PM CST
Where
Saline County, Bauxite
Measured
1.75 in hail
Reported by
Public
Coordinates
34.550, -92.500

Funnel Cloud, Pulaski

When
May 25, 2:33 PM CST
Where
Pulaski County, 0.89 mi ENE of Warsaw
Reported by
Amateur Radio
Coordinates
34.955, -92.135

Hail, Lonoke

When
May 25, 2:35 PM CST
Where
Lonoke County, 1.83 mi ESE of Mountain Spgs
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.020, -92.040

Hail, Lonoke

When
May 25, 2:36 PM CST
Where
Lonoke County, 1.58 mi NNE of Mountain Spgs
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.051, -92.058

Hail, Saline

When
May 25, 2:37 PM CST
Where
Saline County, Bauxite
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.550, -92.500

Hail, Saline

When
May 25, 2:37 PM CST
Where
Saline County, Bryant
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.600, -92.480

Hail, Saline

When
May 25, 2:39 PM CST
Where
Saline County, West Bauxite
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.550, -92.520

Funnel Cloud, Lonoke

When
May 25, 2:40 PM CST
Where
Lonoke County, 2.05 mi N of Cabot
Reported by
Trained Spotter
Coordinates
35.000, -92.018

Hail, Saline

When
May 25, 2:41 PM CST
Where
Saline County, Benton
Measured
1.5 in hail
Reported by
Public
Coordinates
34.570, -92.580

Funnel Cloud, Lonoke

When
May 25, 2:44 PM CST
Where
Lonoke County, 1.19 mi N of Mountain Spgs
Reported by
Amateur Radio
Coordinates
35.047, -92.073

Hail, White

When
May 25, 2:45 PM CST
Where
White County, 0.69 mi S of Stony Pt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.070, -91.950

Hail, Pulaski

When
May 25, 2:47 PM CST
Where
Pulaski County, Warsaw
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.950, -92.150

Hail, Sharp

When
May 25, 2:48 PM CST
Where
Sharp County, Cave City
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
35.940, -91.540

Hail, Sharp

When
May 25, 2:52 PM CST
Where
Sharp County, 1 mi W of Cave City
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
35.940, -91.558

Hail, Sharp

When
May 25, 2:55 PM CST
Where
Sharp County, 0.44 mi WSW of Cave City
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
35.938, -91.547

Thunderstorm Wind, Sharp

When
May 25, 2:57 PM CST
Where
Sharp County, 0.34 mi E of Cave City
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
35.941, -91.534

A house was damaged and power lines were blown down.

Tornado, Independence

When
May 25, 3:13 PM CST to 3:19 PM CST
Where
Independence County, 0.56 mi W of Elmo to 1.5 mi ESE of Paroquet
Rating
EF1
Path length
4.79 mi
Path width
500 yd
Continued into
Jackson, Ar (LZK)
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
35.620, -91.410

An EF1 tornado touched down east of Oil Trough. Several power poles were snapped and many trees were blown down. Some homes received roof damage. The tornado exited Independence County east-southeast of Paroquet and entered Jackson County west-southwest of Reamey.

Hail, Independence

When
May 25, 3:14 PM CST
Where
Independence County, Newark
Measured
2 in hail
Reported by
Public
Coordinates
35.700, -91.450

Tornado, Jackson

When
May 25, 3:19 PM CST to 3:20 PM CST
Where
Jackson County, 1.42 mi WSW of Reamey to 0.72 mi WSW of Reamey
Rating
EF1
Path length
0.7 mi
Path width
100 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
35.664, -91.344

This tornado exited Independence county east-southeast of Paroquet and entered Jackson County west-southwest of Reamey. In Jackson County, the path of the tornado was in the Black River floodplain. Many trees were snapped or blown over.

Hail, Jefferson

When
May 25, 3:59 PM CST
Where
Jefferson County, White Hall
Measured
1 in hail
Reported by
Public
Coordinates
34.270, -92.100

Hail, Jefferson

When
May 25, 4:00 PM CST
Where
Jefferson County, White Hall
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
34.270, -92.100

Hail, Cleveland

When
May 25, 4:14 PM CST
Where
Cleveland County, Rison
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
33.950, -92.180

Funnel Cloud, Arkansas

When
May 25, 5:03 PM CST
Where
Arkansas County, 1 mi N of Almyra
Reported by
Storm Chaser
Coordinates
34.414, -91.400

Thunderstorm Wind, Lincoln

When
May 25, 5:04 PM CST
Where
Lincoln County, Grady
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
34.080, -91.700

Many trees and power lines were blown down. Several homes were damaged.

Hail, Lincoln

When
May 25, 5:11 PM CST
Where
Lincoln County, Tarry
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.070, -91.830

Thunderstorm Wind, Lincoln

When
May 25, 5:28 PM CST
Where
Lincoln County, 2 mi E of Cades
Measured
77 kt (89 mph) measured gust
Property damage
$10,000
Reported by
Airplane Pilot
Coordinates
34.020, -91.545

An anemometer at a flying service measured an 89 mph wind gust. Some trees were blown down in the vicinity, and some shingles and siding were blown off a building.

Thunderstorm Wind, Arkansas

When
May 25, 5:40 PM CST
Where
Arkansas County, Gillett
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
34.120, -91.370

Trees and power lines were blown down. Gillett had no electricity.

Hail, Arkansas

When
May 25, 5:42 PM CST
Where
Arkansas County, Gillett
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.120, -91.370

Thunderstorm Wind, Arkansas

When
May 25, 5:42 PM CST
Where
Arkansas County, Gillett
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
34.120, -91.370

Trees, power lines, and power poles were blown down. Some houses suffered roof damage.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Newton2011-05-2421MaleIn WaterDirect
Tornado, Johnson2011-05-2531FemaleMobile/Trailer HomeDirect
Tornado, Johnson2011-05-2565MalePermanent HomeDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyThe tornado archive for Arkansas, 2011Warnings in Arkansas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308498, 308481, 308484, 308462, 308451, 308464, 308465, 308503, 308504, 308506, 308508, 308510, 308513, 308514, 308515, 308516, 308538, 308517, 308518, 308519, 308520, 308521, 308540, 308522, 308523, 308524, 308526, 308542, 308528, 308994, 308529, 308995, 308530, 308531, 308532, 308533, 310514, 308534, 310498, 310515, and more.